Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Dodge City, KS

May 18, 2018Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 7:25 PM MDT for Hamilton County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 7:25 PM MDT (01:25 UTC)
Expired
May 18, 2018, 8:30 PM MDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KDDC 190125
SVRDDC
KSC075-190230-
/O.NEW.KDDC.SV.W.0087.180519T0125Z-180519T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM MDT FRI MAY 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 830 PM MDT

* At 725 PM MDT, a severe thunderstorm was located near Holly, or 6
  miles northwest of Coolidge, moving north at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10165 3806 10192 3803 10204
      3810 10205
TIME...MOT...LOC 0125Z 195DEG 31KT 3809 10212 

HAIL...<.75IN
WIND...70MPH
 
$$

TATRO
2 follow-up statements
280 
WWUS53 KDDC 190207
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
807 PM MDT FRI MAY 18 2018

KSC075-190230-
/O.CON.KDDC.SV.W.0087.000000T0000Z-180519T0230Z/
Hamilton KS-
807 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 807 PM MDT, a severe thunderstorm was located 16 miles south of
Tribune, moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10165 3806 10192 3804 10200 3811 10201
      3826 10199
TIME...MOT...LOC 0207Z 276DEG 34KT 3823 10179 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

TATRO
422 
WWUS53 KDDC 190229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
829 PM MDT FRI MAY 18 2018

KSC075-190239-
/O.EXP.KDDC.SV.W.0087.000000T0000Z-180519T0230Z/
Hamilton KS-
829 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 830 PM MDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10165 3806 10192 3804 10200 3811 10201
      3826 10199
TIME...MOT...LOC 0229Z 195DEG 31KT 3841 10173 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:16 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 18, 6:16 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
716 PM CDT Fri May 18 2018

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 354 PM CDT Fri May 18 2018

Severe weather event getting ready to unfold across southwest
Kansas late this afternoon and evening. As of mid afternoon,
surface low pressure was centered over southeast Colorado near
KSPD. A stationary front/outflow boundary extended from the low
into west central and central Kansas. Farther south, a dryline was
becoming more pronounced from the low into the Texas Panhandle.

The atmosphere continues destabilize across the area this
afternoon per the SPC Mesoanalysis page. MUCAPE values are
increasing to 2000+ j/kg. In addition, 0-6 km shear has been
slowly ramping up to around 40 kts. A special 19z sounding from
KDDC is verifying this and is also showing a capping inversion at
700 mb which was a little more pronounced than the RAP13 soundings
were depicting it earlier today. Per recent runs of the HRRR/RAP
models, storms should develop along the front and dryline mainly
after 4 pm. Storms will initially be discreet with a greater
threat for large hail. Think there will be a window of opportunity
for a few storms developing along the old outflow boundary in
west central Kansas to become briefly tornadic given the enhanced
low level shear along and north of the boundary. The models have
been consistent in showing the storms growing upscale into a
convective line as they move out of far southwest Kansas and the
northeast Texas Panhandle early this evening with the severe
weather threat will switch from large hail to strong/damaging
winds as the storm cluster moves northeast.

Most of the thunderstorm activity will be moving out of central Kansas
around or after midnight. The HRRR has been hinting at storms redeveloping
over southwest Kansas later tonight. Not real confident this will happen
but it will have to be watched.

On Saturday the stationary front is progged to move into south central
Kansas as the remains of the upper low move out into far northwest Kansas.
A fairly cold airmass aloft related to the upper system will keep some
instability in place over the region. A stronger cold front is expected
to move southeast through western Kansas during the afternoon with
widely scattered thunderstorms developing along it. A few severe
storms could develop along the front over south central and parts
of southwest Kansas along the front, as well as some storms up along
I-70 under the colder air aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 354 PM CDT Fri May 18 2018

The medium range models are showing another upper low developing over
the western states early next week. This will keep the central High
Plains under a general southwesterly flow aloft pattern through mid
week. The models show subtle disturbances moving out over the region
but the strength and timing of these features is uncertain. Forecast
Builder has some slight chance to chance pops through the week
which looks good for now. An upper level ridge builds over the
central CONUS later next week which should result in daytime high
temperatures back up into the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 716 PM CDT Fri May 18 2018

Scattered strong to severe thunderstorms will develop and move
northeast across portions of southwest into central and south
central Kansas through this evening. The Dodge City and Hays
terminals will likely be the most impacted by these storms with
hail up to golf ball size and strong winds at Dodge City. Strong
thunderstorm wind gusts and heavy rain may the be main impacts at
Hays. Conditions should be improving across the area after 04-06z.
Some MVFR stratus could impact Hays and possibly Garden City later
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  51  73 /  50  20  20  10
GCK  57  78  48  71 /  40  20  10  10
EHA  56  81  47  73 /  10  20  20  10
LBL  60  82  49  74 /  20  20  20  10
HYS  61  79  51  70 /  60  20  20  10
P28  66  91  57  78 /  40  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 18, 2:19 AM MDT, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Fri May 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms are possible late this afternoon and
evening time frame along and east of dryline oriented north to
south along the Highway 83 corridor. The main threat will be large
hail up to baseball sized and damaging winds over 60 mph along
with a couple of tornados being possible. West of the dryline,
there will be significant fire weather with relative humidity
values about 17-18 percent and strong south winds gusting up to
35 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Severe weather threat will return Monday through Thursday with
large hail over two inches and damaging winds over 60 mph possible
during this time. Fire weather risk will be elevated Tuesday
through Thursday west of a dryline for the western counties where
relative humidity values will be around 20 percent and increased
south winds up to 25-30 mph.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM along and east of line
through the highway 83 corridor late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 6:38 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 ENE DODGE CITY        37.76N 100.0W
05/18/2018                   FORD               KS   LAW ENFORCEMENT

            ROOF BLOW OFF A BUILDING AT THE FORD CO
            SHERIFFS OFFICE COMPLEX.

&&
Local storm report, May 18, 6:45 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             INGALLS                 37.83N 100.45W
05/18/2018  E1.75 INCH       GRAY               KS   PUBLIC

&&

JDF
Local storm report, May 18, 6:48 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.97W
05/18/2018  M64 MPH          FORD               KS   ASOS

&&

JRJ
Local storm report, May 18, 7:04 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             3 E SHALLOW WATER       38.37N 100.85W
05/18/2018  E0.75 INCH       SCOTT              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 7:05 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SSW GRIGSTON          38.47N 100.72W
05/18/2018  E1.00 INCH       SCOTT              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 7:19 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FUNNEL CLOUD     3 SSE FRIEND            38.22N 100.88W
05/18/2018                   FINNEY             KS   PUBLIC

&&

JDF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:01 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa59 min
May 18, 6:07 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Lane, Scott53 min
May 18, 6:28 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott47 min
May 18, 6:35 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman38 min
May 18, 6:40 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott65 min
May 18, 6:45 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
May 18, 6:54 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Trego45 min
May 18, 6:56 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
May 18, 7:00 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford60 min
May 18, 7:08 PM MDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush67 min
May 18, 7:09 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott51 min
May 18, 7:17 PM MDTSevere Thunderstorm WarningDDCFinney, Gray18 min
May 18, 7:30 PM MDTSevere Thunderstorm WarningDDCTrego60 min
May 18, 7:32 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford58 min
May 18, 7:43 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny47 min
May 18, 7:46 PM MDTTornado Warning Tornado observedDDCHamilton29 min
May 18, 7:48 PM MDTSevere Thunderstorm WarningDDCFinney, Scott40 min
May 18, 7:50 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton55 min
May 18, 7:53 PM MDTSevere Thunderstorm WarningDDCEllis, Trego52 min
May 18, 7:57 PM MDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford48 min
May 18, 8:00 PM MDTTornado Warning Tornado observedDDCHamilton, Kearny32 min
May 18, 8:23 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny21 min
May 18, 8:26 PM MDTSevere Thunderstorm WarningDDCTrego24 min
May 18, 8:30 PM MDTSevere Thunderstorm WarningDDCStafford45 min
May 18, 8:42 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny28 min
May 18, 9:04 PM MDTSpecial Weather StatementDDCClark56 min
May 18, 9:24 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa66 min
May 19, 1:14 PM MDTSpecial Weather StatementDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.